Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 3, 2011, 12:59 AM EDT for 5 counties in Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 12:59 AM EDT (04:59 UTC)
- Expired
- Aug 3, 2011, 2:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
Counties Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
567
WWUS83 KGRR 030459
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 AM EDT WED AUG 3 2011
MIZ058-059-065>067-072>074-030600-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-KALAMAZOO-
1259 AM EDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF ST. JOHNS TO 12 MILES WEST OF CHARLOTTE TO 31 MILES SOUTHWEST OF
BATTLE CREEK...MOVING EAST AT 40 MPH.
WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VICKSBURG... KALAMO... FOWLER...
EAGLE... BEDFORD... ASSYRIA...
CLIMAX... VICKSBURG... GRAND LEDGE...
RILEY... WACOUSTA... SPRINGFIELD...
BELLEVUE... CHARLOTTE... BATTLE CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8576 4212 8576 4260 8514 4305 8489
4306 8436 4278 8436 4278 8415 4256 8414
4209 8476
TIME...MOT...LOC 0459Z 266DEG 36KT 4289 8482 4260 8501
4211 8565
$$
MEADEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:40 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 2, 7:40 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED AUG 02 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(350 PM EDT TUE AUG 02 2011)
A COLD FRONT WILL MOVE SOUTHEAST THROUGH LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LOCALIZED FLASH FLOODING POSSIBLE. WEDNESDAY AND THURSDAY LOOK
DRY BUT THEN MORE STORMS ARE POSSIBLE ON FRIDAY AHEAD OF A WEAK AREA
OF LOW PRESSURE.
&&
.SHORT TERM...(350 PM EDT TUE AUG 02 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
MAIN CONCERN IS STRONG TO SEVERE THUNDERSTORMS TONIGHT AND THE
ATTENDANT FLASH FLOOD THREAT. MAIN CHANGES TO EARLIER THINKING WAS
TO PUSH BACK THE MAIN ONSET OF THUNDERSTORMS TO AFTER 6 PM EDT
TONIGHT.
CURRENT THINKING ABOUT SEVERE WEATHER THREAT IS WELL CAPTURED IN THE
STORM PREDICTION CENTER CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 1112
PM CDT TODAY. PLEASE REFER TO THIS PRODUCT FOR FURTHER DETAILS.
AT 2 PM EDT...SURFACE OBSERVATIONS/VISIBLE SATELLITE INDICATED THE
COLD FRONT EXTENDED ALONG A NORTHERN MINNESOTA LINE...LINING UP WELL
WITH AN UPPER SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IMAGES/WIND
PROFILERS. AS THIS FRONT IS STRONGER...DEEPER...AND MORE PROGRESSIVE
THAN RECENT COLD FRONTS...FORCING SHOULD BE SUFFICIENT FOR
SCATTERED TO NUMEROUS THUNDERSTORMS.
A SIGNIFICANT INSTABILITY GRADIENT...OWING IN PART TO DIFFERENTIAL
HEATING...HAD DEVELOPED FROM NRN WISCONSIN THROUGH CHICAGO INTO THE
OHIO VALLEY. IT IS LOOKING MORE LIKE THIS WILL BE THE GREATEST
THREAT AREA FOR ORGANIZED CONVECTION OVER SW LOWER MI WITH AN
ENHANCED WIND THREAT. EXTRAPOLATING THE CURRENT FRONTAL MOTION
SUGGESTS THAT THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD ENTER
OUR NW CWA AS EARLY AS 6 PM. COORDINATED WITH SPC...AND THEY CONCUR
THE MAIN THREAT WILL BE WITH THE FRONT. IT IS LIKELY THAT WE WILL
HAVE A WATCH ISSUED AT SOME POINT THIS EVENING.
&&
.LONG TERM...(350 PM EDT TUE AUG 02 2011)
(THURSDAY NIGHT THROUGH MONDAY)
THE MID RANGE MODELS ARE IN DECENT AGREEMENT ON THE LARGE SCALE...
BUT SHOW DIFFERENCES IN LOCATION AND TIMING WITH THE FINER SCALE
FEATURES. THIS LEADS TO HIGH CONFIDENCE IN SHOWER AND THUNDERSTORM
OCCURRENCE AND LOW CONFIDENCE IN TIMING AND LOCATION.
OVERALL... THE AREA OF HIGH PRESSURE OVER THE CENTER OF THE COUNTRY
WILL BE MOVING SOUTH AND WEST. MEANWHILE... A STRONG UPPER LOW WILL
SET UP AROUND HUDSON BAY. THIS RESULTS IN ZONAL FLOW OVER THE GREAT
LAKES REGION WITH WAVES OF LOW PRESSURE MOVING THROUGH THE FLOW.
KEPT THE TIME PERIODS WITH WEATHER CLOSE TO WHAT THEY WERE DUE TO
LOW CONFIDENCE.
THIS CHANGE IN THE LARGE SCALE PATTERN SHOULD RESULT IN COOLER
TEMPERATURES. HIGHS THURSDAY WILL BE IN THE MID 80S WITH HIGHS
FALLING TO AROUND 80 DEGREES BY NEXT WEEK. LOWS WILL FALL FROM THE
MID TO UPPER 60S TO AROUND 60 DEGREES.
&&
.AVIATION...(740 PM EDT TUE AUG 02 2011)
HAVE INCLUDED A PREVAILING TSRA GROUP AT ALL SITES. A LINE OF
THUNDERSTORMS ASSOCIATED WITH THE FRONT IS EXPECTED TO CLEAR THE
KGRR TERMINAL AROUND 02Z AND THE KJXN TERMINAL AROUND 05Z BASED ON
ITS CURRENT SOUTHEASTWARD MOTION. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WINDS OF 290120G35KT.
THERE SEEMS TO BE LESS LIKELIHOOD OF FUEL ALTERNATE CIGS BEHIND THE
FRONT. WILL LEAVE CIGS AT 2000 FT JUST ABOVE THIS THRESHOLD FOR
NOW...BUT COULD SEE A MORE OPTIMISTIC FORECAST WITH THE NEXT TAF
PACKAGE.
&&
.MARINE...(350 PM EDT TUE AUG 02 2011)
OBSERVATIONS AND LATEST IN-HOUSE RUN OF THE GLERL SUGGEST A LATER
ONSET AND END TO SCA WAVES. HAVE THEREFORE EXTENDED THE SCA THROUGH
WEDNESDAY NIGHT.
&&
.HYDROLOGY...(350 PM EDT TUE AUG 02 2011)
WILL MAINTAIN THE FLASH FLOOD WATCH. LATEST TRENDS AND SHORT RANGE
GUIDANCE SUGGEST THAT MOST THUNDERSTORMS WILL DEVELOP ALONG AND MOVE
WITH THE FRONT. EVEN WITH THIS PROGRESSIVE SET-UP LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING WILL CONTINUE TO BE A CONCERN...
PARTICULARLY SOUTH OF I-96.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH ALL ZONES UNTIL 4 AM EDT WEDNESDAY.
LM...SMALL CRAFT ADVISORY ALL ZONES THIS AFTERNOON THROUGH
WEDNESDAY NIGHT.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: 63
AVIATION: TJT
MARINE: TJT
HYDROLOGY: TJTHazardous weather outlook, Aug 2, 11:45 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT TUE AUG 2 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1145 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT...MOST LIKELY BETWEEN 4 PM AND MIDNIGHT EDT. THE GREATEST THREATS ARE DAMAGING WINDS AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO ALSO IS NOT OUT OF THE QUESTION. STORM MOTION WILL BE TO THE SOUTHEAST AROUND 35 MPH...ALTHOUGH SOME MAY MOVE FASTER THAN THAT AND IN A MORE SOUTHWARD DIRECTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SUNDAY AS A COUPLE OF FRONTAL SYSTEMS SLIDE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LMZ844>849-031000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1145 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH WINDS WILL INCREASE TO 15 TO 25 KNOTS DURING THE EARLY AFTERNOON AND TO NEAR 30 KNOTS DURING THE EVENING. THIS WILL RESULT IN WAVES BUILDING INTO THE 4 TO 8 FOOT BY EVENING. THESE CONDITIONS ARE DANGEROUS TO SMALL WATER CRAFT...AND COULD PRODUCE DANGEROUS RIP CURRENTS ALONG THE LAKESHORE. NUMEROUS THUNDERSTORMS THIS AFTERNOON WILL POSE A THREAT TO WATER CRAFT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT THROUGH WEDNESDAY EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. WDM/TJT
In the hours before
Local storm report, Aug 2, 11:09 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD BIG RAPIDS 43.70N 85.48W
08/02/2011 MECOSTA MI EMERGENCY MNGR
NUMEROUS AREAS OF ROADS FLOODING OCCURRING AT THIS TIME
IN AND AROUND THE CITY OF BIG RAPIDS.
&&
GWETZELSpecial weather statement, Aug 2, 11:36 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT TUE AUG 2 2011
MIZ056-064-065-071-072-030430-
ALLEGAN-BARRY-KALAMAZOO-OTTAWA-VAN BUREN-
1136 PM EDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS JUST OFFSHORE OVER LAKE MICHIGAN...MOVING EAST
AT 50 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION... BREEDSVILLE... LAWRENCE...
DECATUR... HOLLAND STATE PARK... FERRYSBURG...
PORT SHELDON... GRAND HAVEN... PULLMAN...
GRAAFSCHAP... FENNVILLE... BEECHWOOD...
BLOOMINGDALE... GLENDALE... SPRING LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4246 8626
4270 8621 4294 8622 4312 8627 4312 8591
4321 8591 4320 8579 4277 8578 4277 8507
4242 8507 4242 8530 4207 8530
TIME...MOT...LOC 0336Z 259DEG 41KT 4254 8625
COBBLocal storm report, Aug 2, 11:38 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM FLASH FLOOD BIG RAPIDS 43.70N 85.48W
08/02/2011 MECOSTA MI EMERGENCY MNGR
STATE STREET IN BIG RAPIDS IS NOW CLOSED DUE TO CARS
FLOATING IN THE FLOOD WATERS PER EM.
&&
GWETZELLocal storm report, Aug 3, 12:34 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1234 AM EDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG BIG RAPIDS 43.70N 85.48W
08/02/2011 MECOSTA MI EMERGENCY MNGR
15 TREES REPORTED DOWN IN THE CITY OF BIG RAPIDS. SOME
WERE SNAPPED AT THE BASE AND ALL THE TREES WERE ALIVE.
&&
GWETZELLocal storm report, Aug 3, 12:35 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 AM EDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM FLASH FLOOD BIG RAPIDS 43.70N 85.48W
08/03/2011 MECOSTA MI EMERGENCY MNGR
STATE STREET REMAINS CLOSED BETWEEN PERE MARQUETTE AND
FERRIS DRIVE.
&&
GWETZELSpecial weather statement, Aug 3, 12:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 AM EDT WED AUG 3 2011
MIZ058-059-065>067-072>074-030600-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-KALAMAZOO-
1259 AM EDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST
OF ST. JOHNS TO 12 MILES WEST OF CHARLOTTE TO 31 MILES SOUTHWEST OF
BATTLE CREEK...MOVING EAST AT 40 MPH.
WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VICKSBURG... KALAMO... FOWLER...
EAGLE... BEDFORD... ASSYRIA...
CLIMAX... VICKSBURG... GRAND LEDGE...
RILEY... WACOUSTA... SPRINGFIELD...
BELLEVUE... CHARLOTTE... BATTLE CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8576 4212 8576 4260 8514 4305 8489
4306 8436 4278 8436 4278 8415 4256 8414
4209 8476
TIME...MOT...LOC 0459Z 266DEG 36KT 4289 8482 4260 8501
4211 8565
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:37 PM EDT | Special Weather Statement | GRR | Van Buren | 53 min |
| Aug 2, 9:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 2, 9:48 PM EDT | River Flood Advisory | GRR | Barry | 5 days |
| Aug 2, 9:48 PM EDT | Special Marine Warning | GRR | 57 min | |
| Aug 2, 9:55 PM EDT | Special Weather Statement | GRR | Muskegon, Newaygo, Oceana | 95 min |
| Aug 2, 10:40 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 73 min |
| Aug 2, 10:46 PM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 2, 11:05 PM EDT | Areal Flood Advisory | GRR | Lake, Mecosta, Newaygo, Osceola | 12 hr |
| Aug 2, 11:36 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Kalamazoo, Ottawa, Van Buren | 54 min |
| Aug 2, 11:39 PM EDT | Flash Flood Warning | GRR | Lake, Mecosta, Newaygo | 6 hr |
| Aug 3, 11:18 AM EDT | River Flood Advisory | GRR | Kent | 10 hr |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.